Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 5, NWS Indianapolis, IN

January 2, 2006Morgan County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jan 2, 2006, 2:22 PM EST for Morgan County, Indiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 2, 2006, 2:22 PM EST (19:22 UTC)
Expired
Jan 2, 2006, 3:00 PM EST
In force
38 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Morgan County, IN

The radar

The Indianapolis radar (KIND), 36 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 12:59 PM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 775 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
775 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 021922
SVRIND
INC109-022000-
/O.NEW.KIND.SV.W.0005.060102T1922Z-060102T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
222 PM EST MON JAN 2 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN CENTRAL INDIANA

* UNTIL 300 PM EST

* AT 217 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PARAGON...OR ABOUT 12 MILES NORTH OF
  BLOOMINGTON...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARTINSVILLE AROUND 230 PM EST
  LAKE HART AROUND 245 PM EST

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3934 8664 3933 8645 3934 8635 3960 8627
      3962 8658

$$

JB
3 follow-up statements
000 
WWUS53 KIND 021934
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
234 PM EST MON JAN 2 2006

INC109-022000-
/O.CON.KIND.SV.W.0005.000000T0000Z-060102T2000Z/
MORGAN-
234 PM EST MON JAN 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EST
FOR MORGAN COUNTY...

AT 231 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MARTINSVILLE...OR ABOUT 15 MILES NORTHEAST OF
BLOOMINGTON...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BETHANY AROUND 255 PM EST

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST MONDAY
EVENING FOR SOUTHERN INDIANA.

LAT...LON 3934 8664 3933 8645 3934 8635 3960 8627
      3962 8658

$$

OGREN
000 
WWUS53 KIND 021947
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
247 PM EST MON JAN 2 2006

INC109-022000-
/O.CON.KIND.SV.W.0005.000000T0000Z-060102T2000Z/
MORGAN-
247 PM EST MON JAN 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EST
FOR MORGAN COUNTY...

AT 244 PM EST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
THIS STORM WAS LOCATED NEAR MARTINSVILLE...OR ABOUT 22 MILES
NORTHEAST OF BLOOMINGTON...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROOKLYN AROUND 255 PM EST

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST MONDAY
EVENING FOR SOUTHERN INDIANA.

LAT...LON 3934 8664 3933 8645 3934 8635 3960 8627
      3962 8658

$$

OGREN
000 
WWUS53 KIND 021956
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
255 PM EST MON JAN 2 2006

INC109-022005-
/O.EXP.KIND.SV.W.0005.000000T0000Z-060102T2000Z/
MORGAN-
255 PM EST MON JAN 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR MORGAN COUNTY WILL EXPIRE AT 
300 PM EST...

THE STORM HAS WEAKENED AND IS NO LONGER EXPECTED TO BE SEVERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST MONDAY
EVENING FOR SOUTHERN INDIANA.

LAT...LON 3934 8664 3933 8645 3934 8635 3960 8627
      3962 8658

$$

OGREN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 2:10 PM EST, 12 minutes earlier.

Area forecast discussion, Jan 2, 2:10 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
210 PM EST MON JAN 2 2006

.DISCUSSION...LOW PRESSURE OVER WESTERN OHIO THIS MORNING WILL DRIFT
TO EASTERN OHIO THIS EVENING. MAIN PROBLEM WILL BE THE CHANCE OF
RAIN OR SNOW ON WEDNESDAY. INDIANA WILL REMAIN UNDER UNSTABLE
CYCLONIC FLOW TODAY. AIR TRAPPED UNDER AN INVERSION WILL KEEP SKIES
CLOUDY TODAY AND TONIGHT. 850 MB TEMP ADVECTION ABOUT NEUTRAL TODAY.
THIS ALONG WITH THE DENSE CLOUD COVER WILL ONLY ALLOW FOR A SLIGHT
TEMPERATURE INCREASE TODAY.

WEAK HIGH PRESSURE WILL BUILD INTO INDIANA TONIGHT. 850 MB TEMP
ADVECTION REMAINS NEAR NEUTRAL. THE 1000 TO 500 MB THICKNESS DOES
SHOW A LITTLE DECREASE FROM 556 TO NEAR 550. THERE MAY BE SOME
BREAKS IN THE CLOUD COVER WHICH MAY ALLOW SOME TRAPPED SURFACE HEAT
TO ESCAPE. WILL GO WITH TEMPS ONLY A LITTLE LOWER THEN TONIGHT.

ON WEDNESDAY A WEAK COLD FRONT WILL MOVE THROUGH. MOISTURE WILL BE
LIMITED WITH THIS SYSTEM. GUIDANCE QPF ONLY RUNNING AROUND .01. POPS
RUNNING NO HIGHER THEN SLIGHT CHANCE CATAGORY. WILL DROP BACK POPS
TO SLIGHT CHANCE OF RAIN ON WEDNESDAY AND WEDNESDAY NIGHT. THERE
WILL BE SOME CAA AFTER FROPA WEDNESDAY NIGHT. WILL ONLY MIX THE RAIN
WITH SNOW IN THE NORTH AFTER MIDNIGHT. SOUNDINGS AND GUIDANCE KEEP
THE PCPN LIQUID CENTRAL AND SOUTH.

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

HAINES
Hazardous weather outlook, Jan 2, 8:50 AM EST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
850 AM EST MON JAN 2 2006

INZ021-028>031-035>049-051>057-060>065-067>072-031100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
850 AM EST MON JAN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORM ACTIVITY IS EXPECTED ACROSS CENTRAL INDIANA
TODAY. PRESENT INDICATIONS ARE THAT A FEW OF THE STORMS MAY EXCEED
SEVERE LEVELS...WITH DAMAGING WINDS...LARGE HAIL...AND ISOLATED
TORNADOES ALL POSSIBLE. IT APPEARS THE MAIN THREAT WILL BE FROM
ABOUT 1100 AM THIS MORNING INTO THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 1100 AM.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WEATHER.GOV/IND (ALL LOWERCASE)

JAS

In the hours before

Local storm report, Jan 2, 12:45 PM EST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1245 PM EST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     HAIL             SULLIVAN                39.10N 87.41W
01/02/2006  0.50 INCH        SULLIVAN           IN   LAW ENFORCEMENT

1242 PM     HAIL             1 N TERRE HAUTE         39.48N 87.38W
01/02/2006  0.50 INCH        VIGO               IN   AMATEUR RADIO

            MARBLE SIZE HAIL REPORTED AT STATE ROUTE 63 AND SPRING
            HILL ROAD.

&&

OGREN
Local storm report, Jan 2, 12:47 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1247 PM EST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     HAIL             1 N TERRE HAUTE         39.48N 87.38W
01/02/2006  0.88 INCH        VIGO               IN   AMATEUR RADIO

&&

OGREN
Local storm report, Jan 2, 1:07 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
107 PM EST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     HAIL             1 E HYMERA              39.19N 87.28W
01/02/2006  0.75 INCH        SULLIVAN           IN   TRAINED SPOTTER

            DIME SIZE HAIL REPORTED AT SHAKAMAK STATE PARK

&&

OGREN
Local storm report, Jan 2, 1:44 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
144 PM EST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     HAIL             5 SW SPENCER            39.24N 86.84W
01/02/2006  0.50 INCH        OWEN               IN   CO-OP OBSERVER

            1/2 INCH HAIL NEAR FREEDOM

&&

OGREN
Local storm report, Jan 2, 2:21 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
221 PM EST MON JAN 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     HAIL             PARAGON                 39.39N 86.56W
01/02/2006  0.50 INCH        MORGAN             IN   TRAINED SPOTTER

&&

OGREN

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 12:04 PM ESTSevere Thunderstorm WarningINDSullivan, Vigo41 min
Jan 2, 1:06 PM ESTSevere Thunderstorm WarningINDClay, Owen39 min
Jan 2, 1:59 PM ESTSevere Thunderstorm WarningINDMonroe46 min
Jan 2, 2:16 PM ESTSevere Thunderstorm WarningINDBrown, Monroe44 min
Jan 2, 3:18 PM ESTSevere Thunderstorm WarningINDBartholomew, Shelby42 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.